How to Safely Give Children Over-the-Counter Medications

By: Renown Wellness Team

February 28, 2019

A lady and a child smiling at each other

How can you ensure you’re giving your children safe doses of over-the-counter medications? The safest bet: Confirming dosages and recommendations with your doctor. With that in mind, here are a few answers to basic questions about OTC medications and children.

It’s cold and flu season in Northern Nevada. This means you’ll find parents in the aisles of practically every drug store, wondering what will and will not work for their sick children. Over-the-counter (OTC) medications — and their dosages, side effects, interactions and more — can inspire abundant anxiety for parents. At the outset, the U.S. Food and Drug Administration offers the following warning about use of medicines for cough and colds in children:

 

  • The FDA doesn’t recommend over-the-counter medicines for cough and cold symptoms in children younger than 2 years old.
  • Prescription cough medicines containing codeine or hydrocodone are not indicated for use in children younger than 18 years old. Codeine and hydrocodone are opioids that are available in combination with other medicines, such as antihistamines and decongestants, in prescription medicines to treat cough and symptoms associated with allergies or the common cold for adults.
  • Caregivers should also read labels on OTC cough and cold products, because some might contain codeine.

So how can you feel comfortable administering any OTC medication to your children? The short answer is: Check with a doctor first. And with that in mind, here are a few common questions and answers from Kristin L. Wilson, MD, of Renown Pediatrics about children and OTC medications.

Please talk about the importance of correct dosage of pediatric medications.

Pediatric dosing is weight-based and unique to each medicine (and sometimes even the circumstance you are treating.) Therefore, there are no standardizations of “safe” amounts that apply to all medications.

What are signs of an overdose of pediatric medications?

Signs of intoxication/overdose are also unique to each medication and supplement. And to make it more confusing, mixing current prescriptions with various supplements or over-the-counter medications can cause significant adverse effects as well.

Is there an age at which children take adult over-the-counter medications?

Infants through adolescents can take medications that are also prescribed to adults, but only under a healthcare provider’s careful guidance. Dosing is determined by various factors dependent on child’s age and also medical history, as above.

What is the takeaway about administering medications to children?

When in doubt, ask a healthcare professional whether a medication or supplement is safe for your child based on his/her age and medical history as well as recommended dosing based on recent weights and other vital signs.

 

    • Previous Article

    Children's ER, Urgent Care or Wait it Out? Here's Your Guide

    We’ve all been there: Your child gets sick right after urgent care closes — or worse, in the middle of the night. So do you wait it out, or do you load up and head to the Children’s ER? Pediatric Emergency Physician Joey Gassen, MD , with...
    Read More
    • Next Article

    A Day in the Life of a Child Life Specialist

    March is Child Life Month, meaning this is the perfect time to ask: What exactly does a Child Life Specialist do? To find out, we “virtually” tagged along with one for a day. This is what a typical day looks like in this important role....
    Read More